Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, July 23, 2012

July 23, 2012 · NWS PHI · 6 events in 2 counties and zones

A warm front that was moving into New England helped trigger strong to locally severe thunderstorms in northeast Pennsylvania during the late afternoon or early evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front that was moving into New England helped trigger strong to locally severe thunderstorms in northeast Pennsylvania during the late afternoon or early evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 2:40 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 23, 2:40 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT MON JUL 23 2012

.SYNOPSIS...
A STRONG COLD FRONT OVER THE GREAT LAKES WILL TRACK SOUTHEAST
INTO OUR AREA ON TUESDAY. THIS FRONT EVENTUALLY STALLS TO OUR
SOUTH ON WEDNESDAY AS HIGH PRESSURE BRIEFLY INFLUENCES OUR AREA.
ON THURSDAY INTO FRIDAY, A WARM FRONT WILL LIFT NORTHEAST THROUGH
THE REGION, FOLLOWED BY A COLD FRONT FROM THE WEST TRACKING ACROSS
THE MID ATLANTIC AROUND SATURDAY. A HIGH PRESSURE SYSTEM WILL THEN
BUILD INTO THE NORTHEAST ON SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE
NORTHERN PART OF THE CWA. ADEQUATE INSTABILITY AND SHEAR EXISTS
ACROSS THESE AREAS FOR SVR WEATHER. ANY ACTIVITY FURTHER SOUTH WILL
BE MORE SCATTERED IN NATURE...BUT STILL MAY PRODUCE DOWNPOURS AND
FREQUENT LIGHTNING. POPS UNTIL MIDNIGHT ARE LOW LIKELY POPS NORTH
TAPERING TO HIGH CHC POPS SOUTH. IT WILL REMAIN WARM AND HUMID
OVERNIGHT WITH LOWS IN THE UPPER 60S TO LOW 70S IN MOST AREAS.

THERE IS A CHC THAT ANOTHER ROUND OF TSTMS MAY DEVELOP ACROSS THE
GREAT LAKES AND PUSH SE TOWARD NRN PA OR NRN NJ LATE TONIGHT. CONFID
IN THIS SCENARIO IS LOW ATTM.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
NORTHWEST FLOW ALOFT WILL LIKELY CARRY ANY SHORTWAVES AND TSTM
ACTIVITY AWAY FROM OUR CWA LATE TONIGHT AND TUE. DRIER BUT STILL
RATHER WARM AIR WILL BE ACROSS THE REGION TUESDAY. WE WILL JUST KEEP
LOW CHC POPS FOR A TSTM ACROSS THE AREA TUE WITH SOMEWHAT HIGHER CHC
ACROSS THE LOWER DELMARVA. HIGH TEMPERATURES TUE WILL BE MOSTLY IN
THE UPPER 80S TO LOW 90S...BUT SOME MID 90S MAY OCCUR OVER DELAWARE
AND THE MD ERN SHORE. HUMIDITY LEVELS WILL BE LESS THAN TODAY SO
HEAT INDEX VALUES WILL BE LOW ENOUGH TO PRECLUDE ANY HEAT HEADLINES
ATTM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
WE HAVE SEEN SIMILAR INITIALIZATION WINNERS AGAIN TODAY WITH THE GFS
SLIGHTLY BETTER THAN THE WRF-NMMB AT 850MB (TEMPS AND DEWS) AND
925MB AND THE WRF-NMMB AT 500MB. SO THE GENERAL IDEAS OF THE
WRF-NMMB WERE FOLLOWED MORE WITH THE GFS THERMAL FIELDS USED FOR
SFC ADJUSTMENTS.

WE CONTINUED A LOW CHANCE EARLY FOR LEFTOVER TSTMS SOUTH. OTHERWISE,
CLEARING AND COOLER WEATHER IS FORECAST FOR TUESDAY NIGHT. BECAUSE
THE GRADIENT MIGHT BE SUFFICIENT, WE DID NOT LOWER THE MINS TO THE
DEW POINTS. STAT GUIDANCE OVERALL LOOKS REASONABLE.

WEDNESDAY STILL IS ON TAP TO BE "THE DAY" THIS WEEK WITH MOSTLY
SUNNY SKIES AND LOW HUMIDITY LEVELS. FCST 1000-850MB THICKNESSES AND
925MB TEMPS ARE STILL SUGGESTING A WARM DAY WITH MANY MAX TEMPS IN
THE MID TO UPPER 80S PRETTY MUCH IN LINE WITH CURRENT FCST AND STAT
GUIDANCE.

THE MODEL TREND BEYOND WEDNESDAY HAS BEEN TOWARD A FASTER RETURN OF
HOTTER AND MORE HUMID WEATHER AS WELL AS PRECIPITATION CHANCES. AN
ANOMALOUSLY STRONG LOW PRESSURE SYSTEM FOR JULY IS EXPECTED TO PASS
NORTH OF OUR CWA ON THURSDAY. WHILE THE GFS SOLUTION IS A VERY
ROBUST OUTLIER, THE GENERAL IDEA OF THE OTHER MODELS ARE THE
SAME. WE HAVE STARTED THE CHANCE OF WAA INDUCED PRECIPITATION IN
THE NORTHERN PART OF OUR CWA AFTER MIDNIGHT. ITS POSSIBLE THUNDER
MIGHT GET INVOLVED. BUT GIVEN THE GFS ROBUST SOLUTION IS THE
QUICKEST, WE OPTED TO LEAVE IT OUT FOR NOW. ITS ALSO POSSIBLE THAT
THE WAA INDUCED PCPN MIGHT STAY NORTH OF OUR CWA, BUT EVENTS LIKE
THIS TEND TO SEEP SOUTH MORE THAN THE MODELS THINK.

EVEN THROTTLING BACK THE GFS TO THE FOLD ON THURSDAY, IT SHOULD BE A
HOTTER AND MORE HUMID DAY WITH LEGITIMATE THUNDERSTORM CHANCES.
HIGHEST POPS ARE NORTH CLOSER PROXIMITY TO THE SURFACE LOW AND
FRONTAL BOUNDARY. MAX TEMPS WERE NUDGED UP SOUTH BASED ON SOME BREAK
IN THE CLOUDS. BECAUSE OF THE TREND, WE ARE EDGING CLOSER TO HEAT
CRITERIA FOR URBAN AREAS.

THEN FROM THURSDAY NIGHT INTO SATURDAY, THE FRONTAL BOUNDARY IS
EXPECTED TO REMAIN CLOSE TO OUR CWA. THIS PACKAGE CONTINUED TO LEAN
CLOSER TO THE HPC AND ECMWF SOLUTION THAN THE GFS PARTLY BECAUSE OF
CONTINUITY AND ALSO BECAUSE OF THE RECENT 12Z GFS RUN. THIS
SHOULD BE A RATHER UNSETTLED PERIOD WITH SCATTERED SHOWERS AND
THUNDERSTORMS AROUND UNTIL THE FRONT PASSES ABOUT SATURDAY.

ON SUNDAY, THE FRONTAL SYSTEM SHOULD BE MOVING OFFSHORE AND OUT TO
SEA. HOWEVER, THERE MAY BE SOME LINGERING SHOWERS, ESPECIALLY EARLY,
BEFORE THE MID-LEVEL TROUGH FULLY MOVES THROUGH. BY SUNDAY NIGHT
INTO MONDAY, HIGH PRESSURE AT THE SURFACE IS EXPECTED TO BUILD INTO
THE REGION, WHICH SHOULD PROVIDE DRY WEATHER. THE GFS INDICATES THAT
WE MAY GET SOME SHOWER ACTIVITY DEVELOP DURING THE DAY MONDAY, WHILE
THE ECMWF KEEPS IT DRY. SINCE IT'S PRETTY FAR OUT, WE WILL GO POP
LESS AT THIS TIME. WITH WEAK TROUGHING ACROSS THE NORTHEAST,
TEMPERATURES ARE EXPECTED TO BE RIGHT AROUND NORMAL FOR SUNDAY AND
MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MOSTLY VFR THE REST OF THE AFTERNOON AND EARLY TONIGHT WITH TSTM
ACTIVITY MOSTLY REMAINING NORTH OF OUR TAF SITES. AMDS WILL BE
ISSUED IF ACTIVITY MOVES TOWARD TTN-ABE-RDG. LATER TONIGHT...SOME
MVFR IN BR/HZ POSSIBLE WITH LIGHT WINDS AND P/C SKIES. TUE...MOSTLY
SUNNY WITH A GUSTY W TO NW WINDS DEVELOPING. A FEW SHOWERS POSSIBLE
ESPECIALLY ACROSS THE DELMARVA.

OUTLOOK...
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...VFR CONDITIONS. C

THURSDAY...VFR CONDITIONS FOR THE MORNING. SCATTERED SHOWERS AND
TSTMS MAY PRODUCE SOME MVFR IN THE LATTER PART OF THE DAY.

THURSDAY NIGHT THROUGH FRIDAY...SHWR AND TSTM ACTIVITY
ASSOCIATED WITH A WARM FRONT IS EXPECTED TO YIELD MVFR OR EVEN IFR
FOR A TIME.

FRIDAY NIGHT AND SATURDAY...SOME MVFR TO IFR CONDITIONS POSSIBLE IN
FOG AND LOW CLOUDS FRIDAY NIGHT AND ANY SHOWERS AND TSTMS FRIDAY
NIGHT AND SATURDAY.

&&

.MARINE...
NO MARINE FLAGS WILL BE NEEDED TONIGHT OR TUE. SCT TSTMS WITH
LOCAL HIGHER WINDS/SEAS ARE THE PRIMARY HAZARDS IN THE SHORT TERM.
SYNOPTIC WINDS MOSTLY S OR SW TODAY THEN N OR NW TUESDAY. WIND
SPEEDS MOSTLY 10 TO 15 KTS WITH A FEW G20 LATE TODAY AND TUE.

OUTLOOK...
THERE IS A CHANCE FOR SMALL CRAFT ADVISORY CRITERIA ON TUESDAY NIGHT
ON THE OCEAN IN THE COOL AIR ADVECTION. EVEN IF IT WERE TO OCCUR,
THE DURATION IS LIKELY TO BE CONFINED TO JUST TUESDAY NIGHT. BEYOND
THAT WINDS AND SEAS SHOULD BE FURTHER AWAY FROM SMALL CRAFT ADVISORY
CRITERIA ON WEDNESDAY AS WEAKENING HIGH PRESSURE BUILDS INTO THE
COASTAL WATERS.

THE NEXT CHANCE FOR SMALL CRAFT ADVISORY CONDITIONS MAY COME ON
THURSDAY IN THE SOUTHWEST FLOW BETWEEN THE DEPARTING HIGH AND THE
APPROACHING LOW PRESSURE SYSTEM. BECAUSE THE GFS SOLUTION WAS SO
ROBUST, WE TOOK ABOUT 1 TO 2 FT OFF THE 12Z WAVE WATCH GUIDANCE AND
ARE NOT CONFIDENT ABOUT GRADIENT WIND GUSTS REACHING THE CRITERIA.
HIGHER CHANCE OVER THE OCEAN THAN THE BAY. WE WILL CONTINUE TO
MONITOR.

AFTER THURSDAY NIGHT, THE FRONTAL PROXIMITY SHOULD KEEP WINDS AND
SEAS BELOW CRITERIA AGAIN INTO SATURDAY WITH LOCAL CONDITIONS AROUND
THUNDERSTORMS AND POSSIBLY SOME FOG BEING THE LARGER MARINE
THREATS.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE REST OF THE DAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/KLINE
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...CARDINALE/GIGI/ROBERTSON
AVIATION...GIGI/KLINE/O'HARA
MARINE...GIGI/KLINE/O'HARA
RIP CURRENTS...O'HARA
Hazardous weather outlook, Jul 23, 2:32 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT MON JUL 23 2012

NJZ001-007>010-012-PAZ054-055-061-062-241945-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-CARBON-MONROE-
LEHIGH-NORTHAMPTON-
332 PM EDT MON JUL 23 2012

...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PROXIMITY TO A FRONTAL BOUNDARY IS EXPECTED TO CAUSE SCATTERED
THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL THURSDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-MDZ008-NJZ015>019-PAZ060-067>071-241945-
NEW CASTLE-CECIL-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
332 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY
RAINFALL ON TUESDAY. THEN PROXIMITY TO A FRONTAL BOUNDARY IS
EXPECTED TO CAUSE SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND
LOCALLY HEAVY RAINFALL THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ012-015-019-020-NJZ013-020>023-027-241945-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
WESTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
332 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY.

PROXIMITY TO A FRONTAL BOUNDARY IS EXPECTED TO CAUSE SCATTERED
THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL THURSDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ014-024>026-241945-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
332 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS INTO TONIGHT. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY.

PROXIMITY TO A FRONTAL BOUNDARY IS EXPECTED TO CAUSE SCATTERED
THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL THURSDAY
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-241945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 PM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY.

PROXIMITY TO A FRONTAL BOUNDARY IS EXPECTED TO CAUSE SCATTERED
THUNDERSTORMS WITH GUSTY WINDS THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 23, 11:19 AM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1219 PM EDT MON JUL 23 2012

NJZ001-231715-
SUSSEX NJ-
1219 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MONTAGUE...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR HAINESVILLE...MONTAGUE AROUND 1230
PM...HIGH POINT AROUND 1245 PM...SUSSEX...HAMBURG AROUND 100 PM...
VERNON VALLEY AND HIGHLAND LAKE AROUND 115 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS SMALL
HAIL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4121 7437 4119 7437 4109 7449 4116 7490
      4121 7487 4124 7487 4129 7484 4135 7476
      4136 7471 4136 7468

TFG
Special weather statement, Jul 23, 1:24 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT MON JUL 23 2012

NJZ007-231930-
WARREN NJ-
224 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF NEWTON...MOVING EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR ALLAMUCHY AND ALLAMUCHY-PANTHER VALLEY
AROUND 230 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 4092 7477 4091 7477 4087 7482 4103 7499
      4108 7496

NIERENBERG
Local storm report, Jul 23, 2:18 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             HAINESVILLE             41.25N  74.80W
07/23/2012  E1.00 INCH       SUSSEX             NJ   PUBLIC

0130 PM     LIGHTNING        SANDYSTON TWP           41.21N  74.82W
07/23/2012                   SUSSEX             NJ   NEWSPAPER

            TWO PEOPLE STRUCK BY LIGHTNING AT THE LINDLEY G COOK
            4-H CAMP IN STOKES STATE FOREST.

0133 PM     HAIL             SANDYSTON TWP           41.21N  74.82W
07/23/2012  E1.25 INCH       SUSSEX             NJ   PUBLIC

0145 PM     HAIL             BRANCHVILLE             41.15N  74.75W
07/23/2012  E0.88 INCH       SUSSEX             NJ   PUBLIC

0153 PM     HAIL             NEWTON                  41.05N  74.75W
07/23/2012  E1.00 INCH       SUSSEX             NJ   PUBLIC

0155 PM     HAIL             STILLWATER              41.04N  74.88W
07/23/2012  M0.88 INCH       SUSSEX             NJ   PUBLIC

&&

EVENT NUMBER PHI1200464 PHI1200469 PHI1200465 PHI1200468 PHI1200466
PHI1200467

ROBERTSON
Local storm report, Jul 23, 3:05 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             HAINESVILLE             41.25N  74.80W
07/23/2012  E1.00 INCH       SUSSEX             NJ   PUBLIC

0130 PM     LIGHTNING        SANDYSTON TWP           41.21N  74.82W
07/23/2012                   SUSSEX             NJ   NEWSPAPER

            TWO PEOPLE STRUCK BY LIGHTNING AT THE LINDLEY G COOK
            4-H CAMP IN STOKES STATE FOREST.

0130 PM     TSTM WND DMG     SANDYSTON TWP           41.21N  74.82W
07/23/2012                   SUSSEX             NJ   LAW ENFORCEMENT

            A FEW TREES DOWN.

0133 PM     HAIL             SANDYSTON TWP           41.21N  74.82W
07/23/2012  E1.25 INCH       SUSSEX             NJ   PUBLIC

0145 PM     HAIL             BRANCHVILLE             41.15N  74.75W
07/23/2012  E0.88 INCH       SUSSEX             NJ   PUBLIC

0145 PM     TSTM WND DMG     WALPACK TWP             41.12N  74.91W
07/23/2012                   SUSSEX             NJ   LAW ENFORCEMENT

            TREES DOWN.

0153 PM     HAIL             NEWTON                  41.05N  74.75W
07/23/2012  E1.00 INCH       SUSSEX             NJ   PUBLIC

0155 PM     HAIL             STILLWATER              41.04N  74.88W
07/23/2012  M0.88 INCH       SUSSEX             NJ   PUBLIC

0215 PM     TSTM WND DMG     ANDOVER                 40.99N  74.74W
07/23/2012                   SUSSEX             NJ   LAW ENFORCEMENT

            TREES DOWN.

0357 PM     HAIL             CHESTER                 40.79N  74.69W
07/23/2012  E0.88 INCH       MORRIS             NJ   PUBLIC

&&

EVENT NUMBER PHI1200464 PHI1200469 PHI1200470 PHI1200465 PHI1200468
PHI1200471 PHI1200466 PHI1200467 PHI1200473 PHI1200472

TG
Special weather statement, Jul 23, 3:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
431 PM EDT MON JUL 23 2012

PAZ060-232130-
BERKS PA-
431 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF READING...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR CENTERPORT...WHITFIELD...WEST
LAWN...WEST WYOMISSING AROUND 440 PM...WYOMISSING HILLS...
WYOMISSING...SHILLINGTON AROUND 445 PM...LEESPORT...SHOEMAKERSVILLE
AND HAMBURG AROUND 450 PM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 4051 7635 4052 7624 4058 7604 4057 7602
      4064 7599 4067 7588 4044 7553 4025 7569
      4014 7587 4030 7613 4036 7621 4038 7626
      4049 7643

FORECASTER:PO
Special weather statement, Jul 23, 3:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
456 PM EDT MON JUL 23 2012

NJZ009-010-012>014-020-026-232230-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-HUNTERDON NJ-MIDDLESEX NJ-
OCEAN NJ-SOMERSET NJ-WESTERN MONMOUTH NJ-
456 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...MIDDLESEX...
MONMOUTH...OCEAN AND SOMERSET COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF SOMERVILLE...MOVING
SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR NORTH BRUNSWICK...
MILLTOWN AROUND 515 PM...JAMESBURG...HELMETTA AROUND 530 PM...
ENGLISHTOWN...CONCORDIA AROUND 545 PM...MANALAPAN...FREEHOLD AROUND
600 PM...JACKSON MILLS AND WEST FREEHOLD AROUND 615 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4009 7403 4008 7432 4024 7449 4027 7448
      4059 7484 4073 7461 4069 7453 4065 7452
      4067 7447 4064 7441 4061 7442 4061 7432
      4057 7421 4054 7424 4047 7425 4043 7400
      4048 7402 4048 7400 4048 7399 4036 7396

NIERENBERG

The radar

The Philadelphia radar (KDIX), 144 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Berks

When
July 23, 4:05 PM EST
Where
Berks County, Leesport
Measured
0.88 in hail
Reported by
Public
Coordinates
40.450, -75.970

Nickel size hail fell in Leesport.

Hail, Berks

When
July 23, 4:12 PM EST
Where
Berks County, Temple
Measured
1 in hail
Reported by
Public
Coordinates
40.420, -75.920

A severe thunderstorm dropped quarter size hail in Temple (Muhlenberg Township).

Thunderstorm Wind, Berks

When
July 23, 4:30 PM EST
Where
Berks County, 0.69 mi N of Pricetown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.440, -75.820

A severe thunderstorm knocked down a few trees in Ruscombmanor Township. A little earlier that afternoon the Reading Regional Airport had a wind gust to 54 mph.

Hail, Berks

When
July 23, 4:30 PM EST
Where
Berks County, Fleetwood
Measured
0.88 in hail
Reported by
Public
Coordinates
40.450, -75.820

Nickel size hail fell in Fleetwood.

Thunderstorm Wind, Monroe

When
July 23, 6:30 PM EST to 6:40 PM EST
Where
Monroe County, 5.81 mi NNE of Pocono Arpt to 6.13 mi NW of Echo Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.130, -75.137

A severe thunderstorm caused wind damage (numerous downed trees) in the Leisure Lands Development in Middle Smithfield Township. Property owners were losing dozens of trees and some homeowners had downed trees on their homes. There were still 700 township residents without power on the 24th. The Country Club of the Poconos was used to distribute water and ice and provided showers. There were fifty-three weather related calls in the township and about forty downed trees blocked roads. Coolbaugh Road was reopened on the 24th. Power was not fully restored to all residents until the 28th.

Lightning, Monroe

When
July 23, 6:30 PM EST
Where
Monroe County, 5.75 mi NNE of Pocono Arpt
Property damage
$200,000
Reported by
Newspaper
Coordinates
41.130, -75.138

A lightning strike and ensuing fire destroyed one home in Middle Smithfield Township. Firefighters were hindered getting to the home because of numerous downed trees. The family of four escaped unharmed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405174, 405176, 405167, 405175, 405169, 405173.